Hail, Sac
- When
- June 19, 9:49 PM CST
- Where
- Sac County, Sac City
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -95.000
Nickel to quarter size hail in town.
Strong moisture advection took place during the evening of the 19th into the morning of the 20th. 2 inches over the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong moisture advection took place during the evening of the 19th into the morning of the 20th. Precipitable water values increased to 1.4 inches over northern Iowa and to 2.2 inches over the southwest. An MCS developed during the evening and produced some marginally severe weather. CAPE was in the 1000 to 2000 J/kg range with downdraft CAPE only around 600 J/kg and available CAPE in the -10 to -30 C layer of the atmosphere only 300 to 500 J/kg. The shear environment was not all that impressive with 25 to 35 kts of effective shear. The freezing level was 15,500 feet. That, in combination with the near vertical structure of the storms, resulted in only marginal hail and gusty winds. A few reports of three quarter to one inch diameter hail were received, along with numerous smaller hail reports. Lightning struck a building in Fort Dodge during the night of the 19th. The lightning took out the air conditioning unit, which required 5 days to repair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 7:25 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT SAT JUN 19 2010 .UPDATE... FORECAST ON TRACK FOR THE MOST PART...WITH THE EXCEPTION THAT THUNDERSTORM ACTIVITY EXPECTED ACROSS OUR SOUTHWEST HAS NOT REALLY MATERIALIZED AS OF YET WITH MUCH OF THE ACTIVITY REMAINING JUST TO OUR WEST IN NRN KS/ELEVATED STORMS ACROSS NE/NW IA. HAVE UPDATED TO INCREASE POPS WITH ELEVATED ACTIVITY ACROSS THE NORTHWEST...AND REDUCE POPS THRU 03Z ACROSS THE SOUTHWEST. OTHERWISE STILL EXPECTING MORE WIDESPREAD ACTIVITY SPREADING EASTWARD ACROSS THE CWA AS KS THUNDERSTORMS TO GROW INTO AN MCS AND MOVE EASTWARD/NORTHEASTWARD WITH THE VEERING/STRENGTHENING LOW LEVEL JET. WITH THAT BEING SAID ALSO INCREASED QPF/POPS ACROSS THE SOUTHERNMOST CWA COUNTIES TO ACCOUNT FOR POSSIBILITY OF A MORE SOUTHWARD TRACK THAN PREVIOUSLY EXPECTED. .SHORT TERM /TONIGHT/... MCS OVER MISSOURI HAS TEMPORARILY WASHED OUT MOISTURE FROM SOUTHEAST NEBRASKA TO NW MISSOURI. THAT SAID...LOW LEVEL JET IS ALREADY DEVELOPING OVER NORTH CENTRAL KANSAS WITH GOOD MOISTURE TRANSPORT ALREADY FLOWING NORTH INTO SRN NEBRASKA. THE THETA-E ADVECTION PUSH WILL CONTINUE TO LIFT NORTHEAST THROUGH IOWA OVERNIGHT WITH INCREASING INSTABILITY ARRIVING. THE BEST MOISTURE TRANSPORT ARRIVES AFTER 06Z AS THE LLJ BEGINS TO VEER AND POINT MORE INTO WRN IA. OVERALL...EXPECT SCT THUNDERSTORMS OVER THE SW LATE THIS AFTERNOON INTO EARLY EVENING THEN BECOME MORE WIDESPREAD FROM LATE EVENING ON. THE THUNDERSTORMS WILL BRING AN ATTENDANT SEVERE POTENTIAL...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS (ESPECIALLY IF SYSTEM CAN BECOME LINEAR). AN ISOLATED TORNADO IS POSSIBLE OVERNIGHT AS WELL NEAR EMBEDDED HP STRUCTURES. HEAVY RAINFALL REMAINS POSSIBLE AS WELL WITH PWAT VALUES RISING TO 1.5 TO 1.9 TOWARD 12Z AND WARM CLOUD DEPTHS AT 13.5 KFT OR HIGHER. .LONG TERM /SUNDAY THROUGH SATURDAY/... COMPLICATED FORECAST THE NEXT FEW DAYS...THOUGH EVERYTHING POINTS TOWARD HEAVY RAINFALL OVER THE AREA THROUGH LATE MONDAY NIGHT. SUBJECTIVE MORNING ANALYSIS SHOWED SFC BOUNDARY HAS BEEN PUSHED SOUTH OF THE STATE FOR THE MOMENT...WITH H850 BOUNDARY HUNG UP OVER IA. SOUTHWEST FLOW PERSISTS AND NO REAL CHANGE EXPECTED FOR A FEW DAYS. NEEDLESS TO SAY...WITH MOISTURE LEVELS CONTINUING BE VERY HIGH AT H850 WITH DEW POINTS OF 15 TO 19C...POTENTIAL FOR VERY HEAVY RAINFALL RATES AND FLASH FLOODING LOOKS HIGH OVER THE REGION. FIRST WAVE TO CONTINUE INTO SUNDAY AS UPPER LEVEL SUPPORT CONTINUES DURING THE DAYTIME HOURS. WITH THE SFC BOUNDARY WAVERING OVER THE REGION... EVENING AND OVERNIGHT LOW LEVEL JET WILL CONTINUE TO BE THE MAIN CONTRIBUTOR TO MCS DEVELOPMENT...BUT WITH SUFFICIENT UPPER LEVEL DYNAMICS IN THE FORM OF SEVERAL SHORTWAVES TRACKING NORTHEAST FROM THE 4 CORNERS AREA...LIKELY TO SEE PERIODS OF STORMS THROUGH MONDAY. THE LATEST EURO...LIKE THE 12Z GFS TRIES TO BUILD THE WARMER AIR FARTHER NORTH BY SUNDAY AFTERNOON WITH THE FOCUS FOR THE HEAVIER RAINFALL OVER NORTHERN IOWA BY SUNDAY NIGHT AND MONDAY. THOUGH THIS WOULD BE OF SOME BENEFIT TO AREAS ALREADY HARDEST HIT BY RECENT 2 WEEKS OF RAINS SOUTH...THE MESO SCALE MAY KEEP MORE OF THE ACTIVITY FOCUSED OVER CENTRAL SECTIONS RATHER THAN THE NORTH...EVEN THROUGH SUNDAY NIGHT AND MONDAY. WILL CONTINUE FF.A FOR MOST OF THE REGION AS NOW SCRIPTED DUE TO SOME UNCERTAINTY OF HIGHEST QPF AXIS. WITHIN THE FCST GRIDS...HAVE HEDGED THE MAX QPF AXIS FROM WEST CENTRAL THROUGH CENTRAL SECTIONS THROUGH MONDAY AND WILL SEE HOW EVENTS DEVELOP IN THE NEXT 24 HOURS. MAY NEED TO MAKE SOME ADJUSTMENTS FARTHER NORTH TOWARD THE IA/MN BORDER IF THE WARM FRONT AND WARM AIR ADVECTION CAN BUILD FARTHER NORTH. MODELS CONTINUE TO PAINT QPF RUN TOTALS OF 3 TO 6 INCHES OVER THE REGION THROUGH TUESDAY...WITH GFS AND EURO MAX AXIS MORE SO FROM WEST CENTRAL THROUGH NORTHERN IOWA. EXPERIENCE SHOWS THAT MOST MCS TEND TO DIVE BACK INTO THE UNSTABLE AIR AND PUSH THE SFC BOUNDARY SOUTH WITH THEM. HOWEVER... MODELS DONT ALWAYS HANDLE THIS CORRECTLY. 12Z 4KM WRF IS SHOWING A SOUTHEAST PROGRESSION OF TONIGHTS/SUNDAY ACTIVITY AND THIS TREND MAY BE REPEATED THROUGH TUESDAY. GIVEN THE AMOUNT OF RAINFALL THAT HAS OCCURRED SINCE JUNE 1ST AND ROUGHLY 100 TO 500% OF NORMAL IN SOME CASES THROUGH YESTERDAY COMPARED TO CLIMATOLOGY...PERSONS WHO LIVE IN AREAS NORMALLY PRONE TO FLASH FLOODING IN SITUATIONS LIKE THIS SHOULD REMAIN ON HIGH ALERT BOTH DAY AND NIGHT AS THIS 2 TO 3 DAY EVENT UNFOLDS. AS THE MIDWEEK APPROACHES...IT LOOKS LIKE THE FRONT WILL BUCKLE FOR A DAY BEFORE THE NEXT LARGE SCALE WAVE ARRIVES BY FRIDAY AND SATURDAY. QUESTIONS REMAIN AS TO HOW FAR NORTH THE NEXT SYSTEM CAN PUSH THE WARM AIR/HOT DOME TO THE SOUTH INTO THE REGION. BEST CASE SCENARIO WOULD HAVE THE AREA GO HOT/HUMID WITH BOUNDARY LIFTED FARTHER NORTH INTO MN/WI. IF THIS OCCURS...TEMPS NEXT WEEKEND WILL EASILY REACH THE 90S AND H700 TEMPS WILL REACH THE +12 TO +14C RANGE WHICH WOULD EFFECTIVELY CAP MORE OF THE CONVECTION AT THIS TIME. DEPENDING ON THE FRONTAL LOCATION MONDAY AND TUESDAY... SOUTHERN SECTIONS MAY ALSO REACH 90 WITH A LARGE RANGE OF HIGHS FROM NORTH TO SOUTH. TEMPS WILL BE DIFFICULT DUE TO CONVECTIVE TRENDS AND LEFT OVER CLOUD COVER...SO EXPECT TO SEE ADJUSTMENTS OVER THE NEXT FEW DAYS. && .AVIATION... 20/00Z...VFR CONDITIONS STILL EXPECTED THROUGHOUT THE CRITICAL TAF PERIOD...WITH THUNDERSTORM DEVELOPMENT OFF TO THE WEST EXPECTED TO MOVE THROUGH THE AREA TOWARD THE LATE NIGHT/EARLY MORNING HOURS AND PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD. EXACT SITUATION STILL SOMEWHAT HARD TO DISCERN...SO SOMEWHAT BROADBRUSHED THE TAFS WITH PRECIP/CB MENTIONS. SCENARIO STILL SEEMS LIKELY THAT THUNDERSTORMS TO BE PRESENT ACROSS MUCH OF THE AREA FOR AN EXTENDED PERIOD OF TIME SUNDAY INTO SUNDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH 1 PM MONDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER- CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER-WRIGHT. && UPDATE...BEERENDS SHORT TERM...DONAVON LONG TERM...REV AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT SAT JUN 19 2010 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-201000- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 940 PM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL SPREAD WEST TO EAST ACROSS THE AREA TONIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF HALF DOLLARS ARE THE PRIMARY SEVERE WEATHER THREATS. WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES TO LOCALIZED 3 INCHES COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE SUNDAY THROUGH TUESDAY. A BAND OF THREE TO FIVE INCHES OF RAIN IS QUITE LIKELY OVER CENTRAL IOWA...WITH SOME AREAS RECEIVING OVER 6 INCHES. PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...MAINLY DURING THE NIGHT AND EARLY MORNING HOURS. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED AS WELL. IAZ004>007-015>017-201000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 940 PM CDT SAT JUN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL SPREAD WEST TO EAST ACROSS THE AREA TONIGHT. A FEW STORMS COULD PRODUCE DAMAGING WINDS OR HAIL TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL COULD LEAD TO ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE SUNDAY THROUGH TUESDAY. A BAND OF THREE TO FIVE INCHES OF RAIN IS QUITE LIKELY OVER CENTRAL IOWA...WITH SOME AREAS RECEIVING OVER 6 INCHES. PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...MAINLY DURING THE NIGHT AND EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1049 PM CDT SAT JUN 19 2010 IAZ004>007-015>017-023>028-033>039-044>050-200500- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO 1049 PM CDT SAT JUN 19 2010 ...STRONG THUNDERSTORMS POSSIBLE TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO ADVANCE ACROSS CENTRAL AND NORTHERN IOWA INTO THE EARLY MORNING HOURS...MAINLY ALONG AND NORTH OF INTERSTATE 80. SOME OF THE STRONGER STORMS MAY PRODUCE DIME TO QUARTER SIZED HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS. SMALL
The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 03:49 UTC.
5 hail, 1 lightning. Local standard time, as filed.
Nickel to quarter size hail in town.
Mostly dime size with a few penny size stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225776, 225777, 225778, 235844, 225779, 225780.